Alert archive / Washington / Gale Warnings in 2020

Gale Warning 39, NWS Seattle, WA

July 14, 2020

NWS Seattle, WA issued this gale warning at Jul 14, 2020, 11:43 PM PDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2020, 11:43 PM PDT (06:43 UTC)
Expired
Jul 15, 2020, 3:26 AM PDT
In force
4 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

106 
WHUS76 KSEW 150643
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
1143 PM PDT Tue Jul 14 2020

PZZ131-132-151200-
/O.UPG.KSEW.SC.Y.0147.000000T0000Z-200715T1200Z/
/O.NEW.KSEW.GL.W.0039.200715T0643Z-200715T1200Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
1143 PM PDT Tue Jul 14 2020

...GALE WARNING IN EFFECT UNTIL 5 AM PDT WEDNESDAY...

* WHAT...West winds 25 to 35 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 5 AM PDT Wednesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ134-151200-
/O.EXB.KSEW.SC.Y.0147.000000T0000Z-200715T1200Z/
Admiralty Inlet-
1143 PM PDT Tue Jul 14 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM PDT WEDNESDAY...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Admiralty Inlet.

* WHEN...Until 5 AM PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ153-156-173-176-150900-
/O.CON.KSEW.SC.Y.0147.000000T0000Z-200715T0900Z/
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
1143 PM PDT Tue Jul 14 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT
WEDNESDAY...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Coastal Waters From Point Grenville To Cape Shoalwater 
  10 To 60 Nm, Coastal Waters From James Island To Point 
  Grenville Out 10 Nm, Coastal Waters From James Island To Point 
  Grenville 10 To 60 Nm and Coastal Waters From Point Grenville 
  To Cape Shoalwater Out 10 Nm.

* WHEN...Until 2 AM PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
1 follow-up statement
909 
WHUS76 KSEW 151026
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
326 AM PDT Wed Jul 15 2020

PZZ131-132-151830-
/O.CAN.KSEW.GL.W.0039.000000T0000Z-200715T1200Z/
/O.NEW.KSEW.SC.Y.0148.200715T1026Z-200716T0000Z/
/O.NEW.KSEW.GL.W.0040.200716T0000Z-200716T1200Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
326 AM PDT Wed Jul 15 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...
...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT
THURSDAY...

* WHAT...For the Gale Warning, west winds 25 to 35 kt. For the 
  Small Craft Advisory, west winds 15 to 25 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...For the Gale Warning, from 5 PM this afternoon to 5 AM 
  PDT Thursday. For the Small Craft Advisory, until 5 PM PDT 
  this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ134-151830-
/O.CAN.KSEW.SC.Y.0147.000000T0000Z-200715T1200Z/
/O.NEW.KSEW.SC.Y.0148.200716T0200Z-200716T1200Z/
Admiralty Inlet-
326 AM PDT Wed Jul 15 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 AM
PDT THURSDAY...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Admiralty Inlet.

* WHEN...From 7 PM this evening to 5 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ150-153-156-170-173-176-151830-
/O.NEW.KSEW.SC.Y.0148.200715T1900Z-200716T1200Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
326 AM PDT Wed Jul 15 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 5 AM PDT
THURSDAY...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...From noon today to 5 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ133-151830-
/O.NEW.KSEW.SC.Y.0148.200716T0200Z-200716T1200Z/
Northern Inland Waters Including The San Juan Islands-
326 AM PDT Wed Jul 15 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 AM
PDT THURSDAY...

* WHAT...South winds 15 to 25 kt.

* WHERE...Northern Inland Waters Including The San Juan Islands.

* WHEN...From 7 PM this evening to 5 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Jul 14, 8:27 PM PDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 14, 8:27 PM PDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
827 PM PDT Tue Jul 14 2020

.UPDATE...Mostly clear skies across Western Washington this
evening with a few high clouds. Clear conditions for most tonight
with stratus along the coast and through the Strait of Juan de
Fuca. Dry and warm into the 70s to low 80s on Wednesday as the
upper ridge moves over the area.

&&

.SYNOPSIS...Dry and warm weather will continue through mid-week
with the warmest afternoon expected on Wednesday. A weak frontal
system will pass across the area on Thursday bringing showers to
the area through Friday. Then, the development of a blocking
pattern over the Pacific this weekend will allow for the return to
dry and warm conditions across the area through at least the
middle of next week.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...A synoptic scale analysis
of the weather pattern this afternoon shows continued NW flow
aloft across the Pacific Northwest as a large anticyclone remains
centered over the North Pacific and two notable areas of low
pressure reside across SE Alaska and Northern
Saskatchewan/Manitoba, respectively. At the surface, high
pressure reflection the upper level anticyclone remains anchored
across the North Pacific, with ridge influence extending eastward
into Western Washington, with a thermally induced area of low
pressure over eastern Washington.

As was the case yesterday, the synoptic analysis provided above
sums up the clear skies and warm temps that we are experiencing
today. Pacific high pressure has nosed a touch more into the area
compared to this time yesterday, providing a bit more subsidence
aloft. This has yielded generally sunny skies with temperatures
running a few degrees warmer than Monday afternoon. IR satellite
(and a glimpse out the window) suggests a few high level clouds
spilling across the region overtop of the ridge, associated with a
few active shortwaves across both the Pacific and BC. Mostly
clear skies will continue through the afternoon and evening.

Onshore flow will continue overnight tonight as sfc high pressure
remains centered over the Pacific and lower pressure resides
inland. This will allow marine stratus to redevelop along the
Coast and also push down the Strait of Juan de Fuca and into
portions of Northern Puget Sound. Some of this stratus may be able
to push a touch inland in the vicinity of these bodies of water.
Stratus will then retreat back to the immediate Coast by late
morning and thin along the Strait. The upper level ridge will also
begin to dampen and lose influence across the Pacific Northwest on
Wednesday as a shortwave trough barrels through the stronger belt
of westerly flow just south of the Gulf of Alaska, enroute towards
the local area. This system will be carrying a sfc front with it,
which is set to pass through the local area on Thursday. Before
its arrival, the warmest temps of the week are expected on
Wednesday, with highs into the low 80s across most lowlands (near
70 by water) and another mostly sunny day.

As just mentioned, a shortwave trough will move across the local
area on Thursday, carrying with it a sfc frontal system. There
does not appear to be much deep layer moisture associated with the
front as it moves into the area, but showers will be likely
through the day, especially across the northern half of the area.
The passage of the shortwave will then yield a lingering trough
and keep for slightly unsettled conditions on Friday. Showers
will be possible through the day, especially across the Cascades
with conditions gradually drying out through the evening and
overnight period.

Kovacik

.LONG TERM /SATURDAY THROUGH TUESDAY/...The synoptic pattern to
begin the long term will feature some residual troughing across
the Pacific Northwest, with a ridge of high pressure beginning to
strengthen and build north across North Pacific. This will help
push the storm track a bit further north and also aid in the
beginning stages of the development of a Rex Block as low pressure
deepens to the anticylone's south. With high pressure continuing
to dominate in the lower levels, it is shaping up to be a nice
weekend across western Washington, with high temps rebounding back
towards or into the low 80 in the lowlands by Sunday. The Rex
Block will remain anchored across the Pacific into early next
week, essentially locking this pattern into place, with a slight
retrogression westward noted towards mid-week. This pattern will
keep us dry and warm. Will need to keep an eye on fire weather
conditions next week given that almost week's worth of dry and
warm weather will allow fuels the opportunity to quickly dry out.

Kovacik

&&

.AVIATION...Northwesterly flow aloft through Wednesday with an
upper ridge over the area. VFR cigs through Wednesday for most
with IFR along the coast tonight into Wednesday morning. North to
northeast winds through Wednesday 4 to 8 knots.

KSEA...VFR cigs. North winds this evening with northeast winds
tonight. North-northwest winds 4 to 8 knots for Wednesday. JD

&&

.MARINE...Onshore flow at times through this week with increasing
onshore flow most evenings. Small Craft Advisory tonight for most
of the coastal waters for northwesterly winds. SCA winds for the
central and eastern portions of the Strait of Juan de Fuca tonight
with a westerly push. Increasing onshore flow Wednesday night and
Thursday night for stronger winds through the Strait of Juan de
Fuca. Seas 3 to 6 ft through this week with a system moving
through Thursday into Friday. JD

&&

.HYDROLOGY...The daily hydrology discussion has ended until the
start of the next rainy season; it will only be updated as needed
until then.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 2 AM PDT Wednesday for Coastal Waters
     From James Island To Point Grenville 10 To 60 Nm-Coastal
     Waters From James Island To Point Grenville Out 10 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater 10
     To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Small Craft Advisory until 5 AM PDT Wednesday for Central U.S.
     Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
     Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:26 AM PDTGale WarningSEW24 hr
Jul 15, 3:26 AM PDTSmall Craft AdvisorySEW24 hr

Nearby

Gale Warnings in Washington, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.